New to the forum?

Sign Up Here!

Already a member?
Please login below.

Forgot your password?
Need Help?  
Feeling like there is no way out ...
4 Replies
t3apps - October 26

I was diagnosed with FMS about six months ago with all of the standard symptomology - pain, sleeplessness, Fibro Fog, etc. I started Cymbalta and Plaquenil (also a diagnosis of arthritis) in June, and there were days that I thought it was really helping and I was progressing back to resuming some of my old activities - even work. The Cymbalta and Plaquenil were in addition to Flexeril and 800mg Ibuprofen three times a day.

However, about a month ago, my muscle/nerve pain level increased seemingly overnight - to the point that just lying on my side (either one) wakes me up nearly screaming, and lying on my back just makes me ache. My joint pain has increased along with what seems like a cold that won't go away - sore throat, itchy ears, stuffy nose, etc.

I feel like I'm taking a handful of medicine, which I don't like, but I can't even articulate my issues - I tried to call my rheumatologist this afternoon and when her nurse asked me what was wrong/what had changed, I couldn't tell her anything more then I'm worse. I can feel myself falling into a deep depression, but I don't know what to do to stop the downhill slide. I had built myself up to nearly full-time telecommute (30-35 hrs/week), but even that has slipped back as I can't sleep, I ache continuously, and I'm fuzzy when I try to think through things that I used to be able to do without conscious thought.

I've started taking Lortab for the pain at night and my GP gave me a script for Ambien, which seems to help with sleeping but leaves me groggy for the entire next day - and there are so many scary stories about it that I really don't like taking it at all, more as a last resort.

Any suggestions or just words of encouragement are welcome, Lisa


kvc33 - October 26

Hi Lisa, Your meds could actually be making you worse. Your symptoms of a 'cold' that won't go away are probably symptoms of an allergic reaction. I am concerned that you are taking so many meds too. I wouldn't try more than one at a time. What kind of testing have you had? Pain and sleeplessness can be caused by many things. Have you consulted with a naturopathic doctor? Have you tried getting gluten out of your diet? Many people find a reduction in pain levels after getting tested for food allergies and changing their diet.


January - October 26

Hi Lisa -- I also think you may be overmedicated! Please get some immediate assistance. It is not good to be taking this much medicine! Every single med affects your body somehow - nothing is harmless.

First of all, 800 mg of Ibuprofen 3x a day is A LOT. This is over the counter, but it's not harmless. That much, taken regularly, can ruin your kidneys - and your stomach. It also puts you at risk for bleeding disorders.

Second, I googled ibuprofen and found a site that lists drug interactions. There is a moderate risk of interaction between Cymbalta and Ibuprofen. Most of this has to do with bleeding disorders. Here is what they say:

"Close clinical and laboratory observation for hematologic (bleeding) complications is recommended. Patients should be advised to promptly report any signs of bleeding to their physician, including pain, swelling, headache, dizziness, weakness, prolonged bleeding from cuts, increased menstrual flow, vaginal bleeding, nosebleeds, bleeding of gums from brushing, unusual bleeding or bruising, red or brown urine, or red or black stools." Sometimes you may be bleeding internally, but you don't know it. You should be warned about it, and checked for this!

Third, I checked for interactions with Plaquenil, and this also interacts with Cymbalta - I quote what the site says below, but I'll translate: taking Plaquenil might raise the amount of Cymbalta in your system by more than half, so you run the risk of having TOO MUCH Cymbalta in your body. This could cause something called Serotonin Syndrome -which can make you seriously ill. The site says:

"MONITOR: Coadministration with inhibitors of CYP450 2D6 may increase the plasma concentrations of duloxetine (Cymbalta), which is partially metabolized by the isoenzyme. According to the product labeling, concomitant use of duloxetine (40 mg once daily) with paroxetine (20 mg once daily) resulted in an approximately 60% increase in duloxetine systemic exposure (AUC), and greater degrees of inhibition are expected with higher dosages of paroxetine. Although not studied, a similar interaction should be anticipated with other potent CYP450 2D6 inhibitors such as fluoxetine or quinidine. Theoretically, high plasma levels of duloxetine MAY INCREASE THE RISK OF SERIOUS ADVERSE EFFECTS SUCH AS HYPERTENSION, HYPERTENSIVE CRISIS, INCREASED HEART RATE, ORTHOSTATIC HYPOTENSION, SYNCOPE, AND SEROTONIN SYNDROME. SEROTONIN SYNDROME IS A RARE BUT SERIOUS AND POTENTIALLY FATAL CONDITION thought to result from hyperstimulation of brainstem 5-HT1A and 2A receptors. SYMPTOMS MAY INCLUDE MENTAL STATUS CHANGES SUCH AS IRRITABILITY, ALTERED CONSCIOUSNESS, CONFUSION, HALLUCINATIONS, AND COMA; AUTONOMIC DYSFUNCTION SUCH AS TACHYCARDIA, HYPERTHERMIA, DIAPHORESIS, SHIVERING, BLOOD PRESSURE LABILITY, AND MYDRIASIS; NEUROMUSCULAR ABNORMALITIES SUCH AS HYPERREFLEXIA, MYOCLONUS, TREMOR, AND ATAXIA; AND GASTROINTESTINAL SYMPTOMS SUCH AS ABDOMINAL CRAMPING, NAUSEA, VOMITING, AND DIARRHEA.

MANAGEMENT: Caution is advised if duloxetine is used in combination with CYP450 2D6 inhibitors, particularly potent ones like paroxetine, fluoxetine, or quinidine. Pharmacologic response to duloxetine should be monitored more closely whenever a CYP450 2D6 inhibitor is added to or withdrawn from therapy, and the dosage adjusted as necessary."

Fourth, Ambien and Cymbalta BOTH have moderate interaction potential with Flexeril. I will spare you the details, you or the pharmacy can do the research. Somebody is not being careful with your drug prescriptions -- you should have been carefully counseled on all the possible problems that could occur with the mix you are taking - and I don't think anyone has talked with you! They probably don't realize it, especially if you're getting prescriptions from several doctors.

Just on the basis of my quick google research, I would say you need to take in ALL your medications (and supplements) to a very good pharmacist. Call a stand-alone pharmacy (like NeighborCare) and ask if they have a PhD pharmacist you can talk to. They will be able to help you evaluate what is going on with all the drugs you are taking, but I seriously urge you to do this as soon as possible.

There are many doctors who do NOT read up on side effects and interactions - they should, but they don't. Drug side effects and interactions cause lots of people to become seriously ill, and sometimes have permanent damage. So please get on this quickly. You might want to google and research yourself. Or you can just print off this post and show it to your pharmacist or doctor - I have quoted enough above to illustrate that you are mixing drugs that have known interaction risks. Please do something quickly - get yourself checked out and your dosages adjusted. Hope you feel better soon!


t3apps - October 26

Thanks for the input - I'll do some research on drug interactions so that I am comfortable discussing them and then talk to my doctor - if she ever calls me back. When I first started seeing her, she seemed very nice and sympathetic, but I'm starting to think that she might be in over her head. Thanks again - and I'll post again with an update soon. Lisa


Noca - November 17

I think you should ask your doctor to swap out the Ibuprofen for Celebrex. It is stronger for pain and easier on your stomach.



You must log in to reply.

Are you New to the forum? Sign Up Here! Already a member? Please login below.

Forgot your password?
Need Help?
Ask a Question